Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 51, NWS Topeka, KS

June 11, 2021Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2021, 3:20 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2021, 3:20 PM CDT (20:20 UTC)
Expired
Jun 11, 2021, 3:45 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:38 PM CDTHAIL 0.74 Nw Ozawkie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:30 AM CDTSevere Thunderstorm WatchSPC7 hr
Jun 11, 12:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS53 KTOP 112020
SVRTOP
KSC085-087-112045-
/O.NEW.KTOP.SV.W.0051.210611T2020Z-210611T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
320 PM CDT Fri Jun 11 2021

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in northeastern Kansas...
  Southeastern Jackson County in northeastern Kansas...

* Until 345 PM CDT.

* At 319 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Hoyt, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Valley Falls and Ozawkie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 9567 3936 9567 3939 9562 3942 9539
      3919 9540
TIME...MOT...LOC 2019Z 258DEG 21KT 3929 9561 

HAIL...1.00IN
WIND...60MPH
 
$$

Jones
2 follow-up statements
239 
WWUS53 KTOP 112029
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
329 PM CDT Fri Jun 11 2021

KSC085-112039-
/O.CAN.KTOP.SV.W.0051.000000T0000Z-210611T2045Z/
Jackson-
329 PM CDT Fri Jun 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...    

The severe thunderstorm which prompted the warning 
has moved out of the warned area. Therefore, the warning has been 
cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.

LAT...LON 3919 9540 3923 9559 3937 9559 3941 9539
TIME...MOT...LOC 2029Z 260DEG 22KT 3929 9551 

$$

KSC087-112045-
/O.CON.KTOP.SV.W.0051.000000T0000Z-210611T2045Z/
Jefferson-
329 PM CDT Fri Jun 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN JEFFERSON COUNTY...

At 329 PM CDT, a severe thunderstorm was located 4 miles southwest of
Valley Falls, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Valley Falls and Ozawkie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 9540 3923 9559 3937 9559 3941 9539
TIME...MOT...LOC 2029Z 260DEG 22KT 3929 9551 

HAIL...1.25IN
WIND...60MPH
 
$$

Jones
611 
WWUS53 KTOP 112041
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
341 PM CDT Fri Jun 11 2021

KSC087-112051-
/O.EXP.KTOP.SV.W.0051.000000T0000Z-210611T2045Z/
Jefferson-
341 PM CDT Fri Jun 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY
WILL EXPIRE AT 345 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.

LAT...LON 3919 9540 3923 9559 3937 9559 3941 9539
TIME...MOT...LOC 2041Z 258DEG 21KT 3930 9543 

$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:16 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 11, 3:16 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
316 PM CDT Fri Jun 11 2021

.DISCUSSION...
Issued at 316 PM CDT Fri Jun 11 2021

It appears much of the convective activity has been driven more
by the cold pool formed from the overnight convection in NEB.
There may be a MCV now with the MCS and it looks to be propagating
along the axis of the better theta-e advection. This would have
the higher POPs remaining over the eastern sections of the
forecast area into this evening. Further west along the synoptic
front, lift has not been strong enough to overcome the capping
inversion seen on the 16Z TOP RAOB. There may yet be some storms
develop along this boundary, but based on the 20Z satellite
imagery it may be mainly south of Morris CO where the CU field
looks more agitated. Also the convective outflow pushing south
through the area may limit initiation other than what is currently
ongoing.

I think the models may be hanging onto the POPs a little to long
into the night tonight since the outflow from today's storms is
already south of the KS river. So have trended faster with
decreasing POPs this evening. Lows tonight may be tricky as models
generally want to keep them near 70. However there is some dry
air moving in. The lower dewpoints seen in western NEB may not
make it all the way into the forecast area but lows are expected
to range from the lower 60s north central counties to near 70 over
the east central counties.

For Saturday through Friday an upper ridge redevelops over the
Rockies and strengthens. This is expected to keep a northerly mid
level flow over the forecast area with no obvious dynamics
impacting the area. That is not to say there couldn't be a
transient wave rounding the ridge axis, but confidence in these
smaller scale features is not high enough to include a POP at this
time. Surface ridging and a northeasterly wind is expected to keep
highs on Saturday in the upper 80s. Otherwise highs should be in
the lower and middle 90s through the rest of the forecast period.
Lows Sunday could fall into the lower 60s with good radiational
cooling. After that mild temps are expected to prevail for lows
with readings in the middle 60s to near 70.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1158 AM CDT Fri Jun 11 2021

Main challenge is timing TS through the afternoon. Some
uncertainty as a result of higher convective inhibition and
inconsistent CAMs makes it more challenging. The inhibition may
require a longer period of heating the boundary layer for storms
to develop near the terminals unless outflow from storms to the
north surges south. As a result, may be a little more broad with
the window of time storms could impact the terminals. If storms
move in, expect VSBY to be restricted by +RA and strong wind
gusts causing IFR conditions. Otherwise I think VFR conditions
should prevail once the storms move south this evening. There is
some signal for MVFR CIGS to linger but confidence in this is to
low to include in the forecast at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jun 11, 8:47 AM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
847 AM CDT Fri Jun 11 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-121400-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
847 AM CDT Fri Jun 11 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds around 70 mph and
torrential rainfall leading to localized flash flooding are
possible across northeast, east central and parts of north central
Kansas. Areas along and east of a line from Washington to Abilene
stand the better chances of seeing severe weather. There may also
be some hail with the thunderstorms. Storms could enter northeast
Kansas as early as 10:30 this morning and the risk for severe
weather is expected to last into the early evening as storms
generally move south into east central Kansas through the
afternoon.

Heat indicies are expected to reach 100 to 105 this afternoon across
east central Kansas before thunderstorms move through the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready to report severe weather to local
authorities and the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Jun 11, 2:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
223 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     MAYETTA                 39.34N 95.72W
06/11/2021                   JACKSON            KS   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0150 PM     TSTM WND GST     1 NW HOYT               39.26N 95.72W
06/11/2021  M62 MPH          JACKSON            KS   PUBLIC

0154 PM     TSTM WND DMG     1 NW HOYT               39.26N 95.71W
06/11/2021                   JACKSON            KS   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Jun 11, 2:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND DMG     4 S HOLTON              39.40N 95.73W
06/11/2021                   JACKSON            KS   LAW ENFORCEMENT

            TREE KNOCKED OVER A POWER LINE NEAR 198TH
            AND R4.

&&

CP
Local storm report, Jun 11, 2:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND GST     WINCHESTER              39.32N 95.27W
06/11/2021  M58 MPH          JEFFERSON          KS   FIRE DEPT/RESCUE

&&
Local storm report, Jun 11, 2:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     GRANTVILLE              39.08N 95.55W
06/11/2021  M75 MPH          JEFFERSON          KS   PUBLIC

&&

LAFLIN
Local storm report, Jun 11, 2:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     TECUMSEH                39.04N 95.57W
06/11/2021                   SHAWNEE            KS   PUBLIC

            TREE DAMAGE.

&&

LAFLIN
Local storm report, Jun 11, 2:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     2 E TECUMSEH            39.04N 95.54W
06/11/2021                   SHAWNEE            KS   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

LAFLIN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:10 PM CDTSpecial Weather StatementTOPNemaha35 min
Jun 11, 12:19 PM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha41 min
Jun 11, 12:56 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha49 min
Jun 11, 1:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson47 min
Jun 11, 2:03 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee42 min
Jun 11, 2:10 PM CDTSevere Thunderstorm WarningTOPJefferson35 min
Jun 11, 2:21 PM CDTSpecial Weather StatementTOPShawnee, Wabaunsee24 min
Jun 11, 2:25 PM CDTSevere Thunderstorm WarningTOPJackson19 min
Jun 11, 2:40 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee50 min
Jun 11, 3:08 PM CDTAreal Flood AdvisoryTOPDouglas3 hr
Jun 11, 3:35 PM CDTSevere Thunderstorm WarningTOPJackson25 min
Jun 11, 4:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Osage40 min
Jun 11, 4:45 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin30 min
Jun 11, 5:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin30 min
Jun 11, 5:32 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey28 min
Jun 11, 6:01 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.